Missouri, 2015Flood and Hail in Missouri, April 17 to 22, 2015
April 17 to 22, 2015 · NWS SGF · 21 events in 9 counties and zones
A strong cold front and associated upper level disturbance developed high based strong to severe storms which produced marginally severe hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front and associated upper level disturbance developed high based strong to severe storms which produced marginally severe hail and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 17, 4:59 AM CST, 5 hours 6 minutes earlier.
Area forecast discussion, Apr 17, 4:59 AM CST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
559 AM CDT Fri Apr 17 2015
.SHORT TERM...(Today and Tonight)
Issued at 310 AM CDT FRI APR 17 2015
The region saw partly cloudy skies and mild temperatures for the
overnight period. This was due in large part to the upper level
shortwave ridge that was hanging on across the eastern Ozarks.
Overnight temperatures were in the middle 50s to lower 60s as a
result, with some patchy fog developing across the West Plains
area and locations along and south of the Ozark Plateau.
The upper level system across the four corners region of the
southwest was spinning energy into the plains which was aiding in
the continued storm activity across much of Kansas and Oklahoma.
For much of the day today, the energy from the upper level system
will fight the drier air in place under the ridge over the area.
As a result, much of the Ozarks will remain dry for much of today
though cloud cover will increase through out the day.
As the region heads into the overnight hours, rain chances will
spread from the southwest to the northeast across the Ozarks as
the storm system over the southwest begins to push slowly into the
plains. This will bring increasing rain and thunderstorm chances
to the region this evening into the overnight hours.
.LONG TERM...(Saturday through Thursday)
Issued at 310 AM CDT FRI APR 17 2015
Rain and storm coverage will increase through Saturday morning
becoming widespread by mid morning for all by portions of the
eastern Ozarks. The storm system approaching the Ozarks will take
advantage of ample Gulf moisture as it swings into the plains
Saturday night into early Sunday with showers and storms
continuing and potentially increasing in rainfall intensity during
the overnight hours into Sunday morning.
Models are producing from 1 to 2 inches of QPF across the region
from Saturday into Sunday morning. There may be a brief break in
the rain around sunrise Sunday as the cutoff system is picked up
by the northern stream of the upper level jet and becomes more of
an open wave.
That wave then develops an ever so slight negative tilt as it
proceeds to the east across the Ozarks and brings a surface low
and cold front through the region. Models do still show some cape
and shear in place as the system moves through the region. While
the upper level jet support will be marginal there will be the
potential for some strong to severe storms Sunday afternoon.
In addition, depending on the intensity of the rainfall, there is
at least a limited chance for some localized flooding to occur.
Would like another model run to assess the potential rainfall
though before issuing a watch at this point.
The region will then see a fairly dry and cool period to start
next week as northwesterly flow aloft set up over much of the
CONUS. The split upper level flow will make things messy again by
the middle of next week with additional rain chances Wednesday into
Thursday evening. The end of next week my be a bit drier though
but will depend on which model (GFS or ECMWF) pans out.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 552 AM CDT FRI APR 17 2015
Patchy areas of fog will remain possible early this morning around
the Branson aerodrome. A weak upper level disturbance is then
expected to produce scattered showers and thunderstorms across
portions of southern Missouri from late this morning into this
afternoon. MVFR and brief IFR conditions can be expected with any
thunderstorms. While thunderstorms will likely diminish this
evening, additional activity is then expected to push in from the
west late tonight. We will have to watch for fog potential again
later tonight, but current thinking is that abundant high clouds
should reduce the risk for dense fog. Meanwhile, winds through
tonight will remain light out of the southeast.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Schaumann
Hazardous weather outlook, Apr 17, 3:27 AM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 AM CDT FRI APR 17 2015
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
427 AM CDT FRI APR 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED...
ELEVATED LIGHTNING RISK.
ELEVATED FOG RISK.
DISCUSSION...
AREAS OF FOG WITH VISIBILITIES FALLING TO A HALF MILE OR LESS AT
TIMES WILL IMPACT LOCATIONS ACROSS SOUTH CENTRAL MISSOURI EARLY
THIS MORNING. AREAS EAST OF AN AVA TO SALEM LINE WILL SEE THE
GREATEST IMPACT FROM THE FOG.
CHANCES FOR THUNDERSTORMS WILL INCREASE FROM WEST TO EAST ACROSS
THE AREA THROUGHOUT THE DAY AND ESPECIALLY TONIGHT. NO SEVERE
WEATHER IS EXPECTED WITH THIS ACTIVITY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SHOWERS AND THUNDERSTORMS WILL BE COMMON THROUGH THE UPCOMING
WEEKEND AS A LARGE STORM SYSTEM APPROACHES FROM THE WEST.
LOCALLY HEAVY RAINFALL COULD LEAD TO FLOODING SATURDAY OR
SUNDAY.
SOME SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON INTO
SUNDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
HATCH
In the hours before
Special weather statement, Apr 17, 7:23 AM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
823 AM CDT FRI APR 17 2015
MOZ093-101-171415-
MCDONALD MO-NEWTON MO-
823 AM CDT FRI APR 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MCDONALD AND WESTERN
NEWTON COUNTIES UNTIL 915 AM CDT...
AT 821 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF SOUTH WEST CITY...OR 14 MILES
WEST OF PINEVILLE...MOVING NORTH NORTHEAST AT 30 MPH. PENNY SIZE
HAIL IS EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE ANDERSON...GOODMAN...LANAGAN...NEOSHO...
NOEL...PINEVILLE...SENECA AND SOUTH WEST CITY.
OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE BIG
SUGAR CREEK STATE PARK.
LAT...LON 3649 9462 3699 9463 3700 9462 3697 9425
3650 9434
TIME...MOT...LOC 1323Z 212DEG 26KT 3659 9462
FOSTEREvent by event
15 hail, 5 thunderstorm wind, 1 flood. Local standard time, as filed.
Flood, Newton
- When
- April 17, 10:05 AM CST to 12:05 PM CST
- Where
- Newton County, 0.47 mi N of Neosho to 0.52 mi E of Neosho
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.877, -94.370
There was minor street flooding in the typical flood prone areas in Neosho. Some of the affected areas including West Spring Street and West McCord Street. Highway D just south of Neosho was also affected by minor street flooding.
Hail, Polk
- When
- April 21, 2:20 PM CST
- Where
- Polk County, 1.09 mi W of Polk
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.730, -93.340
Hail, Dallas
- When
- April 21, 2:42 PM CST
- Where
- Dallas County, 0.88 mi SW of Buffalo Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.660, -93.090
Hail, Dallas
- When
- April 21, 2:45 PM CST
- Where
- Dallas County, 0.88 mi SE of Buffalo
- Measured
- 1 in hail
- Reported by
- Post Office
- Coordinates
- 37.640, -93.090
The post office in Buffalo reported quarter sized hail.
Hail, Polk
- When
- April 21, 3:05 PM CST
- Where
- Polk County, 2.3 mi WNW of Burns
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.610, -93.360
Hail, Laclede
- When
- April 21, 3:10 PM CST
- Where
- Laclede County, 1.1 mi E of Phillipsburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.550, -92.780
Hail, Polk
- When
- April 21, 3:10 PM CST
- Where
- Polk County, 3.07 mi WSW of Burns
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.580, -93.370
Pea to nickel sized hail covered the ground.
Hail, Dallas
- When
- April 21, 3:30 PM CST
- Where
- Dallas County, 1.38 mi N of Foose
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.590, -93.150
Hail, Webster
- When
- April 21, 5:25 PM CST
- Where
- Webster County, 1.77 mi SE of Marshfield Bcknr Arp
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.360, -92.930
Hail, Dade
- When
- April 21, 5:30 PM CST
- Where
- Dade County, 1.3 mi ENE of Lockwood
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.390, -93.950
Hail, Lawrence
- When
- April 21, 6:00 PM CST
- Where
- Lawrence County, 0.69 mi S of Halltown
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.190, -93.630
Nickel sized hail covered the ground.
Thunderstorm Wind, Webster
- When
- April 21, 6:13 PM CST
- Where
- Webster County, 0.55 mi E of Rogersville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.120, -93.060
Several power lines were blown down near J Highway and Summerview Road near Rogersville.
Thunderstorm Wind, Greene
- When
- April 21, 6:13 PM CST
- Where
- Greene County, 2.15 mi SE of Nichols
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.200, -93.340
Several small trees were blown down and reported on Facebook.
Thunderstorm Wind, Greene
- When
- April 21, 6:15 PM CST
- Where
- Greene County, 3.5 mi S of Nichols
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.170, -93.360
A tree with a 3 foot diameter was blown down.
Hail, Greene
- When
- April 21, 6:18 PM CST
- Where
- Greene County, Republic
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.120, -93.480
Thunderstorm Wind, Greene
- When
- April 21, 6:18 PM CST
- Where
- Greene County, 0.69 mi S of Mumford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.170, -93.220
Several large trees limbs were blown down on east Springfield near Highway 65 and Catalpa Road.
Hail, Greene
- When
- April 21, 6:22 PM CST
- Where
- Greene County, Republic
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.120, -93.480
Thunderstorm Wind, Webster
- When
- April 21, 6:32 PM CST
- Where
- Webster County, 0.55 mi E of Rogersville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.120, -93.060
A tree was blown down and reported on Facebook.
Hail, Christian
- When
- April 21, 6:46 PM CST
- Where
- Christian County, 1.3 mi WSW of Ozark
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.010, -93.240
Hail, Newton
- When
- April 22, 8:05 AM CST
- Where
- Newton County, 0.89 mi NE of Neosho Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.830, -94.370
Several Facebook pictures showed nickel to quarter size hail on the southern edge of Neosho.
Hail, Newton
- When
- April 22, 8:08 AM CST
- Where
- Newton County, 1.38 mi N of Neosho Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.840, -94.380
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Dense Fog in Eastern Pacific Coastal Waters, April 17, 20154 deaths · $15,000 · 1 event
- Flash Flooding and Hail in Texas, April 17, 2015$544,000 · 2.5 in hail · 32 events
- Hail and Damaging Winds in Texas, April 17, 2015$130,000 · 1.75 in hail · 18 events
- Flash Flooding and Hail in Texas, April 17, 2015$45,000 · 60 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 17, 20156 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 17, 201561 kt wind · 5 events
- Tornado and Hail in Kansas, April 17, 2015EF0 · 4 events
- Flash Flood and Hail in Arkansas, April 17, 2015$10,000 · 1.25 in hail · 4 events
- Waterspouts in South Atlantic Coastal Waters, April 17, 20153 events
- Tornadoes and Hail in Colorado, April 17, 2015EF0 · 3 events
- Damaging Winds in Texas, April 17, 2015$3,000 · 58 kt wind · 3 events
- Hail and Damaging Wind in Oklahoma, April 17, 20151 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561990, 561991, 561971, 561972, 561975, 561973, 561974, 561976, 561977, 561978, 561979, 561985, 561988, 561986, 561980, 561989, 561981, 561987, 561982, 561984, 561983.